[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.90.95. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1971

ToxoplasmosisA Complication of Corticosteroid- and Cyclophosphamide-Treated Lupus Erythematosus

Author Affiliations

Ann Arbor, Mich

From the Department of Dermatology, University of Michigan Medical Center, Ann Arbor.

Arch Dermatol. 1971;104(5):547-550. doi:10.1001/archderm.1971.04000230089016
Abstract

There is increasing interest in the use of immunosuppressive agents in the treatment of several dermatologic disorders as well as systemic disorders with cutaneous manifestations. A patient with systemic lupus erythematosus with widespread cutaneous involvement was treated with systemic corticosteroids and cyclophosphamide. This patient developed neurologic signs and symptoms while under treatment, progressively became obtunded, and died. Serologic tests and pathologic material at autopsy revealed cerebral toxoplasmosis as the cause of death. There is evidence that corticosteroids and immunosuppressive agents modify the immune response to experimentally induced toxoplasmosis. Familiarity with toxoplasmosis and other uncommon infectious diseases will be essential as the use of immunosuppressive agents increases in dermatology.

×